Alert archive / Nebraska / Red Flag Warnings in 2009
Red Flag Warning 2, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Mar 5, 2009, 3:11 AM CST for 6 counties in Nebraska; 4 counties in Kansas. It took effect at Mar 5, 2009, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2009, 3:11 AM CST (09:11 UTC)
- In effect from
- Mar 5, 2009, 12:00 PM CST
- Expired
- Mar 5, 2009, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Hastings, NE
Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Dawson County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Harlan County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 83 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4533 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGID 050911 RFWGID RED FLAG WARNING NATIONAL WEATHER SERVICE HASTINGS NE 311 AM CST THU MAR 5 2009 KSZ005-017-018-051715- /O.UPG.KGID.FW.A.0001.090305T1800Z-090306T0100Z/ /O.NEW.KGID.FW.W.0002.090305T1800Z-090306T0100Z/ PHILLIPS-ROOKS-OSBORNE- 311 AM CST THU MAR 5 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN KANSAS...5...17...18. RELATIVE HUMIDITIES WILL DROP TO LESS THAN 20 PERCENT THIS AFTERNOON. THE COMBINATION OF THE LOW RELATIVE HUMIDITIES...DRY FUELS...AND WESTERLY WINDS AROUND 20 MPH WILL LEAD TO AN INCREASED FIRE DANGER RISK THIS AFTERNOON AND EVENING. SHOULD A WILDFIRE START...EXPLOSIVE FIRE GROWTH IS POSSIBLE. BURNING SHOULD BE AVOIDED THROUGH AT LEAST THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ KSZ006-NEZ060-072-073-082>084-051715- /O.NEW.KGID.FW.W.0002.090305T1800Z-090306T0100Z/ SMITH-DAWSON-GOSPER-PHELPS-FURNAS-HARLAN-FRANKLIN- 311 AM CST THU MAR 5 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN NEBRASKA...60...72...73...82...83...84 IN KANSAS...6. RELATIVE HUMIDITIES WILL DROP TO LESS THAN 20 PERCENT THIS AFTERNOON. THE COMBINATION OF THE LOW RELATIVE HUMIDITIES...DRY FUELS...AND WESTERLY WINDS AROUND 20 MPH WILL LEAD TO AN INCREASED FIRE DANGER RISK THIS AFTERNOON AND EVENING. SHOULD A WILDFIRE START...EXPLOSIVE FIRE GROWTH IS POSSIBLE. BURNING SHOULD BE AVOIDED THROUGH AT LEAST THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
2 follow-up statements
000 WWUS83 KGID 051652 RFWGID RED FLAG WARNING NATIONAL WEATHER SERVICE HASTINGS NE 1052 AM CST THU MAR 5 2009 KSZ005-006-017-018-NEZ060-072-073-082>084-060100- /O.CON.KGID.FW.W.0002.090305T1800Z-090306T0100Z/ PHILLIPS-SMITH-ROOKS-OSBORNE-DAWSON-GOSPER-PHELPS-FURNAS-HARLAN- FRANKLIN- 1052 AM CST THU MAR 5 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN NEBRASKA...60...72...73...82...83...84 IN KANSAS...5...6...17...18. RELATIVE HUMIDITIES WILL DROP TO LESS THAN 20 PERCENT THIS AFTERNOON. THE COMBINATION OF THE LOW RELATIVE HUMIDITIES...DRY FUELS...AND WESTERLY WINDS AROUND 20 MPH WILL LEAD TO AN INCREASED FIRE DANGER RISK THIS AFTERNOON AND EVENING. SHOULD A WILDFIRE START...EXPLOSIVE FIRE GROWTH IS POSSIBLE. BURNING SHOULD BE AVOIDED THROUGH AT LEAST THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
000 WWUS83 KGID 060059 RFWGID RED FLAG WARNING NATIONAL WEATHER SERVICE HASTINGS NE 659 PM CST THU MAR 5 2009 KSZ005-006-017-018-NEZ060-072-073-082>084-060200- /O.EXP.KGID.FW.W.0002.000000T0000Z-090306T0100Z/ PHILLIPS-SMITH-ROOKS-OSBORNE-DAWSON-GOSPER-PHELPS-FURNAS-HARLAN- FRANKLIN- 659 PM CST THU MAR 5 2009 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING. THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES: IN NEBRASKA...60...72...73...82...83...84 IN KANSAS...5...6...17...18 ALTHOUGH A BOUNDARY IS MOVING ACROSS THE AREA CAUSING WIND GUSTS OF UP TO 40 MPH FROM THE NORTHWEST DURING THE EARLY EVENING...HUMIDITY LEVELS WILL RISE ENOUGH TO ALLOW THE WARNING TO EXPIRE AS THE BOUNDARY MOVES THROUGH. $$ HEINLEIN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 5, 2:31 AM CST, 40 minutes earlier.
Area forecast discussion, Mar 5, 2:31 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
231 AM CST THU MAR 5 2009
.DISCUSSION...THE FORECAST FOR TODAY WILL FEATURE DRY AND QUITE MILD
CONDITIONS...NEAR RECORD HIGHS IN SOME SPOTS...BUT ALONG WITH THIS
IS THE CONCERN FOR FIRE WEATHER HEADLINES. THE PATTERN ALOFT
FEATURED SOUTHWEST FLOW ACROSS THE CENTRAL PLAINS...WITH A LESS
AMPLIFIED RIDGE AXIS ORIENTED TO THE SOUTH AND EAST. AN UPPER
TROUGH WAS LOCATED FROM THE WESTERN CANADIAN PROVINCES...SOUTH AND
WEST THROUGH THE NORTHERN ROCKIES AND INTO NORTHERN CALIFORNIA. THE
AIRMASS ACROSS OUR REGION REMAINS QUITE MILD AND TEMPS AT 08Z WERE
STILL IN THE 40S AND 50S ACROSS OUR CWA. ALTHOUGH READINGS WILL
STILL DROP A FEW DEGREES PRIOR TO DAYBREAK...WE WILL STILL BE
STARTING OFF THE DAY VERY MILD. H85 TEMPS DO DROP A FEW DEGREES
FOLLOWING THE PASSAGE OF A TROUGH/WEAK COOL FRONTAL BOUNDARY TODAY.
HOWEVER THIS COOLING WILL BE NEGLIGIBLE AND THE TROUGH PASSAGE
WILL SHIFT WINDS TO A DOWNSLOPE COMPONENT WHICH WILL AID IN
WARMING. TEMPS HAVE BEEN WARMER THAN FORECAST THE LAST COUPLE OF
DAYS AND THEREFORE HAVE WENT WITH HIGHS IN THE 70S ACROSS THE
ENTIRE CWA THIS AFTERNOON AND READINGS WILL BE NEAR 80F IN NORTH
CENTRAL KANSAS. THE RECORD HIGH FOR GRAND ISLAND IS 74
DEGREES...AND HASTINGS RECORD IS 75 DEGREES...AND HAVE FORECAST
TEMPS JUST A DEGREE SHY OF THOSE VALUES AND WILL INCLUDE SOME NEAR
RECORD WORDING. KEARNEY RECORD OF 78 SHOULD REMAIN OUT OF REACH.
DRIER DEWPOINTS WILL ADVECT INTO OUR WESTERN CWA WITH THE
DOWNSLOPE WINDS THIS AFTERNOON AND RELATIVE HUMIDITIES WILL DROP
TO 20 PERCENT OR LESS. FIRE FUELS ARE FAVORABLE FOR FIRE GROWTH
AND THIS IN CONJUNCTION WITH THE LOW RELATIVE HUMIDITIES POSE A
FIRE HAZARD. WESTERLY WIND SPEEDS LOOK MARGINAL...HOWEVER WITH THE
VERY DRY CONDITIONS TODAY WILL GO AHEAD WITH A RED FLAG WARNING
GENERALLY ALONG AND WEST OF A LINE FROM LEXINGTON TO OSBORNE.
COOLER AIR WILL FILTER SOUTH TONIGHT AND TEMPS WILL DROP BACK TO
MAINLY THE 20S AND 30S FOR LOWS. OF NOTE IS THAT MODELS ARE
TRENDING WARMER WITH THE AIRMASS ON FRIDAY WITH THE COLDER AIR BEING
HELD BACK ACROSS THE NORTHERN PLAINS. MODELS SUGGEST THE WARM FRONT
WILL LIFT NORTH INTO NORTH CENTRAL KANSAS FRIDAY AFTERNOON...WITH
THE COLD FRONT REACHING NORTHWEST NEBRASKA. TEMPS WILL STILL BE ON
THE MILD SIDE...RANGING FROM THE UPPER 50S IN OUR NORTHERN
COUNTIES...TO THE UPPER 60S IN THE SOUTH.
FRIDAY NIGHT THE COLD FRONT PUSHES SOUTHEAST ACROSS NEBRASKA...WHILE
THE LOWLEVEL JET STRENGTHENS TO 50KTS ACROSS CENTRAL AND EASTERN
KANSAS. CONVERGENCE ALONG THE BOUNDARIES AND LIFT OVER THE
BAROCLINIC ZONE WOULD FAVOR THE CHANCE FOR ELEVATED CONVECTION
FRIDAY NIGHT. THE ORIENTATION OF THE LLVL JET SUGGESTS THE MAIN
ACTIVITY WILL BE ACROSS OUR SOUTHEAST ZONES INTO NORTHEAST
KANSAS/EASTERN NEBRASKA. MID LEVEL MU CAPES AVERAGE JUST OVER
1000 J/KG AND CANNOT RULE OUT THE POTENTIAL FOR SOME HAIL AND WILL
ADD TO THE HWO.
AN UPPER TROUGH NEAR THE FOUR CORNER REGIONS EARLY SATURDAY IS
PROGGED TO CLOSE OFF AND LIFT NORTHEAST ACROSS NEBRASKA
SATURDAY/SATURDAY NIGHT. THE GFS/ECMWF ARE CONSISTENT WITH CLOSING
OFF THE SYSTEM WHEREAS THE NAM SUGGESTS THE SYSTEM WILL REMAIN MORE
OF AN OPEN WAVE. HAVE FOLLOWED CLOSER TO THE MORE CONSISTENT
GFS/ECMWF WITH THIS SYSTEM. THE TRACK OF THE LOW WOULD KEEP THE
BRUNT OF THE PCPN TO OUR NORTH AND EAST WITH THE DRY SLOT WORKING
ITS WAY ACROSS KS. STILL THE CHC FOR SOME PCPN REMAINS...AND THE
AIRMASS REMAINS WARM ENOUGH FOR THE FIRST PART OF THE DAY TO KEEP
PCPN AS ALL LIQUID. COLDER AIR REACHES OUR WEST/NORTHWEST COUNTIES
IN THE AFTERNOON WHICH MAY CREATE A RAIN/SNOW MIX...BEFORE
TRANSITIONING TO SNOW PRIOR TO ENDING SATURDAY NIGHT. HAVE ADJUSTED
THE R/S MIX FARTHER SOUTH...WITH A TRANSITION TO ALL SNOW IN THE NORTHWEST.
OVERALL SNOW ACCUMULATIONS SHOULD BE ON THE LIGHT SIDE AS THE
COLD AIR ARRIVES AS THE SYSTEM IS ON ITS WAY OUT.
&&
.AVIATION...06Z KGRI TAF. VFR CONDITIONS FORECAST THROUGH THE
PERIOD...WITH LITTLE MORE THAN SOME THIN HIGH CLOUDS DRIFTING
ACROSS. HOWEVER...WIND TRENDS WILL BE A BIT TRICKY. INITIALLY
SOUTHERLY BREEZES TONIGHT WILL VEER TO THE WEST BY SUNRISE
THURSDAY AS A WEAK SURFACE TROUGH MOVES IN FROM THE WEST.
WIND CONFIDENCE IS CURRENTLY RATHER LOW ON THURSDAY AND THURSDAY
EVENING AS SOME GUIDANCE SUGGESTS NEARLY CALM CONDITIONS WITH A
WEAK SURFACE PRESSURE GRADIENT...WHILE OTHERS SUGGEST A
WEST/NORTHWEST BREEZE UP TO AROUND 13 KTS. HAVE PLAYED A BIT OF A
MIDDLE GROUND WITH THIS FOR NOW...BUT IN ALL LIKELIHOOD THE
CURRENT FORECAST IS PROBABLY OVERDOING SPEEDS FOR MOST/ALL OF THE
DAY.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...RED FLAG WARNING FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
NEZ060-072-073-082>084.
KS...RED FLAG WARNING FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
KSZ005-006-017-018.
&&Hazardous weather outlook, Mar 4, 4:08 PM CST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 408 PM CST WED MAR 4 2009 KSZ005-017-018-051230- PHILLIPS-ROOKS-OSBORNE- 408 PM CST WED MAR 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ROOKS...OSBORNE AND PHILLIPS COUNTIES OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WARM AND DRY CONDITIONS ARE EXPECTED ON THURSDAY WITH WEST WINDS INCREASING TO 15 TO 20 MPH. THIS WILL RESULT IN CONDITIONS THAT ARE FAVORABLE FOR THE SPREAD OF WILDFIRES. THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THURSDAY AFTERNOON INTO THURSDAY EVENING. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT FOR OSBORNE COUNTY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ006-007-019-NEZ039>041-046>049-060>064-072>077-082>087-051230- SMITH-JEWELL-MITCHELL-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK- POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY- ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS- THAYER- 408 PM CST WED MAR 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEBRASKA...EAST CENTRAL NEBRASKA...SOUTH CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA...AND FOR SMITH...JEWELL AND MITCHELL COUNTIES IN NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...MAINLY TO THE SOUTHEAST OF A LINE FROM OSCEOLA TO HASTINGS TO SMITH CENTER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
Nearby
Red Flag Warnings in Nebraska, 2009Red Flag Warnings in Kansas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.